U.S. doctors online nowAsk doctors free
TX
A 34-year-old female asked:

is it normal to experience gas/bloating right after finishing a course of antibiotics? would probiotics help?

2 doctor answers3 doctors weighed in
Dr. Jason Hemming
Gastroenterology 17 years experience
Yes and possibly: It is very common to have altered GI habits / symptoms after antibiotics. Probiotics do help in a good portion of patients.
Dr. Michael Ein
Infectious Disease 48 years experience
Yes/yes: Taking antibiotics can have a profound effect in altering the normal biota of your intestinal tract. This effect can persist for months. Probiotics may help. They have been shown to help prevent antibiotic induced diarrhea. I use vsl#3. The capsules each have the amount of bacteria found in 10 cups of yogert. The sachets each have the bacteria in 45 cups of yogert.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 21-year-old member asked:

What are the most powerful antibiotics for lung infections?

2 doctor answers2 doctors weighed in
Dr. Aaron Milstone
Pulmonology 27 years experience
Parenteral: The most powerful antibiotics for lung infection are given intravenously/parenterally. There are many classes of antibioitcs but some of the stronger classes include aminoglycosides, carbapenems and advanced generation penicillins. When you are able to take medications orally or fever/white blood cell counts go down then IV medications are changed to oral.
A 21-year-old member asked:

My urinary tract infection seems to be gone. Do I still need to take the rest of my antibiotic medication?

2 doctor answers4 doctors weighed in
Dr. Jay Park
Dr. Jay Parkanswered
Pediatrics 50 years experience
Certainly: Subsidence of symptoms, e.g., painful urination or fever, does not generally mean complete clearing of uti. Premature termination of drug treatment results in leaving half-dead (antibiotic resistant) bugs behind.
A 21-year-old member asked:

How can taking antibiotics cause clostridium difficile infection?

2 doctor answers8 doctors weighed in
Dr. Booth Wainscoat
Infectious Disease 21 years experience
Colon imbalance: Every person has an ideal balance of different helpful bacteria (flora) in their colon. Disrupting that balance can lead to diarrhea, cramping & gas. Almost all antibiotics have the ability to disrupt the gut flora. Friendly bacteria are sacrificed during antibiotic use allowing unfriendly bacteria like clostridium difficile to grow. Some c. Difficile produce a toxin which can destroy the colon.
A 21-year-old member asked:

Does antibiotic resistant bacteria increase incidence of sepsis?

3 doctor answers5 doctors weighed in
Dr. PHILLIP KIM
General Practice 15 years experience
Can: Bacterial resistance is becoming prevalent as we have increased usage for even non infectious cases. When there is confirmed resistant strain that enters into the blood stream, sepsis is a possibility as we can potentially run out of options to treat.
A 40-year-old member asked:

Is it safe to take birth control while taking antibiotics?

1 doctor answer3 doctors weighed in
Dr. Lonna Larsh
Family Medicine 30 years experience
Yes, but: Most antibiotics and many other medications lower the effectiveness of birth control pills, so it is safest to also use condoms as well.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Apr 16, 2018
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.